Pennsylvania, 2016Winter Weather in Pennsylvania, February 13 to 14, 2016
February 13 to 14, 2016 · NWS CTP · 1 event in 1 county or zone
A snow squall combined with blowing snow produced sudden whiteout conditions along Interstate 78 in Lebanon County on Saturday morning, February 13, 2016. The rapid change in conditions and visibility resulted in a 64-car pileup that killed three people, injured 70 and closed I-78 for nearly 24 hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 70
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A snow squall combined with blowing snow produced sudden whiteout conditions along Interstate 78 in Lebanon County on Saturday morning, February 13, 2016. The rapid change in conditions and visibility resulted in a 64-car pileup that killed three people, injured 70 and closed I-78 for nearly 24 hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 13, 6:52 AM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Feb 13, 6:52 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
652 AM EST SAT FEB 13 2016
.SYNOPSIS...
POLAR VORTEX OVR S QUEBEC WILL RAPIDLY LIFT NE BY LATE IN THE
WEEKEND. A DEEPENING UPPER LVL TROF OVER THE CENTRAL CONUS WILL
SPAWN A LOW PRES SYSTEM...WHICH WILL LIKELY TRACK NORTHWARD ACROSS
EASTERN PA ON TUESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ARCTIC AIR MASS POURING INTO THE REGION EARLY THIS MORNING...ACCOMPANIED
BY GUSTY NW WINDS. WCHILLS ALREADY 10-15 BLW ACROSS THE N MTNS AT
11Z AND EXPECT THOSE READINGS TO FALL THRU MID AM...AS TEMPS FALL
AND WINDS PICK UP. WIND ADVISORY REMAINS IN EFFECT ACROSS THE SC
MTNS AND SUSQ VALLEY TODAY. HOWEVER...00Z MDL SOUNDINGS SUGGEST
GUSTS WILL LIKELY FALL A BIT SHORT OF 40KTS IN MOST SPOTS.
TODAY WILL BE THE COLDEST DAY SINCE LAST WINTER. GEFS MEAN 8H
TEMPS BTWN -22F AND -25F SHOULD SUPPORT HIGH TEMPS ONLY AROUND
ZERO ACROSS THE NW MTNS...TO THE MID TEENS IN THE SE.
RADAR AT 11Z SHOWING SCT SHSN ACCOMPANYING ARRIVAL OF ARCTIC AIR
MASS ACROSS THE CENTRAL MTNS. ARRIVAL OF LOW PWAT AIR MASS SHOULD
CAUSE SNOW SHOWERS TO DISSIPATE OVR NORTHERN PA BY ARND 12Z...WITH
ONLY MINOR ADDITIONAL ACCUMS EXPECTED THE REST OF THE DAY ACROSS
WARREN/MCKEAN COS BASED ON LATEST MDL OUTPUT. BONE DRY ARCTIC AIR
MASS FLOWING OVR THE LAKES WILL LIMIT SNOW POTENTIAL OUTSIDE OF LK
HURON PLUME AND LATEST MDL QPF SUPPORTS THIS SCENARIO WITH ONLY
VERY LIGHT ADDITIONAL ACCUMS INDICATED ACROSS WARREN/MCKEAN COS.
LATEST SPC SSEO INDICATES ALMOST NO CHC OF 3 INCH AMTS ACROSS THE
NW MTNS AND NCAR MEAN SNOWFALL TODAY ONLY AN INCH OR LESS.
FURTHER SOUTH...EXPECT SNOW SHOWERS ASSOC WITH LK HURON CONNECTION
TO PERSIST THRU THE DAY ACROSS THE LAUREL HIGHLANDS. CONSALL QPF
AND NCAR ENSEMBLE MEAN QPF SUPPORT ADDITIONAL ACCUMS OVR THE
LAURELS TODAY OF ARND AN INCH.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
FALLING INVERSION HGTS UPON APPROACH OF SFC HIGH WILL CAUSE LAKE
EFFECT SNOW SHOWERS TO DWINDLE TO FLURRIES OVR THE W MTNS TONIGHT.
ANY ADDITIONAL ACCUMS SHOULD BE LESS THAN AN INCH. AN ACTIVE NW
BREEZE AND NEUTRAL TEMP ADVECTION SHOULD RESULT IN TEMPS ONLY
SLOWLY FALLING TONIGHT. SUPERBLEND AND 00Z ECME MOS INDICATE MIN
TEMPS FROM 5-10F BLW OVR THE N MTNS...TO THE LOWER SINGLE DIGITS
IN THE SOUTHERN VALLEYS.
DANGEROUS WCHILLS WILL FINALLY RELENT BY SUNDAY AFTN...AS HIGH
PRES BUILDS OVR THE STATE...ACCOMPANIED BY MSUNNY SKIES AND LIGHT
WIND. STILL A VERY COLD DAY WITH TEMPS ONLY REACHING THE TEENS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
*IMPACT WEATHER HIGHLIGHTS: POTENTIAL WINTER STORM EARLY NEXT
WEEK.
BULK OF MED RANGE GUIDANCE INDICATES THE LIKELIHOOD OF SOME LGT
SNOW ARRIVING MONDAY...AS SFC HIGH DRIFTS OFF THE COAST AND MILDER
SOUTHERLY FLOW OVERRUNS RETREATING ARCTIC AIR MASS. HOWEVER...THE
BIGGER CONCERN INVOLVES DIGGING UPPER TROF OVR THE MISS VALLEY AND
ASSOC SFC LOW PRESSURE LIFTING UP THE APPALACHIANS. MDL SPREAD
CONTINUES TO NARROW...WITH MOST RUNS TRACKING SFC LOW ACROSS
EASTERN PA TUESDAY. THIS TRACK WOULD CERTAINLY FAVOR RAIN ACROSS
EASTERN PA AND RAIN OR SNOW ACROSS WESTERN PA. GIVEN INHERENT MDL
UNCERTAINTIES THIS FAR OUT...WILL MAINTAIN RAIN/SNOW IN THE FCST
FOR MOST OF CENTRAL PA MON NIGHT-TUES. HAVE RAISED POPS INTO THE
LIKELY CATEGORY BASED ON CONVERGING MDL SOLUTIONS.
WILL ALSO HAVE TO WATCH FOR THE POSSIBILITY OF FLOODING ACROSS
EASTERN PA...GIVEN RAINFALL AND SNOWMELT POTENTIAL. LATEST MDL
ENSEMBLE RIVER FORECASTS USING NAEFS SUGGESTS MINOR FLOODING IS A
POSSIBILITY ACROSS THE LOWER SUSQ VALLEY BY TUES. WPC ALSO HAS
HIGHLIGHTED SE PA FOR A SLIGHT RISK OF FLOODING TUESDAY.
NEAR TO ABOVE NORMAL TEMPS APPEAR LIKELY LATER NEXT WEEK...AS
HEIGHTS ARE FORECAST TO RISE AND A PSBL LOW PRESSURE SYSTEM LIFTS
THROUGH THE GREAT LAKES TO THE WEST OF PA.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
ARCTIC AIR MASS POURING INTO THE REGION EARLY THIS MORNING...
CURRENTLY ACCOMPANIED BY GUSTY NW WINDS OF 15G25KTS. WINDS WILL
PICK UP FURTHER DURING THE DAY...WITH GUSTS APPROACHING
40-45KTS...BEFORE GRADUALLY DIMINISHING TONIGHT.
RADAR AT 11Z SHOWING SCT SHSN ACCOMPANYING ARRIVAL OF ARCTIC AIR
MASS ACROSS WESTERN/CENTRAL MTNS. ARRIVAL OF LOW PWAT AIR MASS
SHOULD CAUSE MOST OF THESE SNOW SHOWERS TO DISSIPATE EARLY IN THE
DAY. SNOW SHOWERS WILL LINGER OVER WARREN COUNTY /WITH POSSIBLE
BRIEF EXCURSIONS TOWARD KBFD/ WITH MORE PERSISTENT SNOW
SHOWERS/BANDS ASSOC WITH LK HURON CONNECTION TO LAST THRU THE DAY
ACROSS THE LAUREL HIGHLANDS /KJST/. RESTRICTIONS WILL PERSIST OVER
WESTERN HIGHER TERRAIN. BUT WITH DOWNSLOPE FLOW KICKING IN FOR
CENTRAL MTNS AND SE...VFR WILL BE THE GENERAL RULE - WITH JUST A
CHANCE FOR SOME SCT SNOW BANDS TO CREEP INTO PORTIONS OF THE
CENTRAL MTNS LATE DAY.
OUTLOOK...
SUN...NO SIG WX EXPECTED.
MON...WIDESPREAD RESTRICTIONS DEVELOP WITH SNOW DEVELOPING.
MON NIGHT AND TUE...SNOW LIKELY NW HALF OF PENN...WITH RAIN AND/OR
SNOW IN THE SE. WIDESPREAD RESTRICTIONS CONTINUE. LLWS POSS SE.
WED...ANOTHER WAVE SLIDES THROUGH KEEPING RESTRICTIONS IN
PLACE ALONG WITH POTENTIAL FOR LIGHT SNOW...ESP OVER THE WEST.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING UNTIL 11 AM EST SUNDAY FOR PAZ004>006-037-
041-042.
WIND CHILL ADVISORY UNTIL 11 AM EST SUNDAY FOR PAZ010>012-017-
018-024-033.
WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR PAZ019-025>028-
034>036-045-046-049>053-056>059-063>066.
WIND CHILL ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM EST
SUNDAY FOR PAZ019-025>028-034>036-045-046-049>053-056>059-
063>066.
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ024-
033.
&&
SYNOPSIS...FITZGERALD
NEAR TERM...FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/GARTNER
AVIATION...RXR
Hazardous weather outlook, Feb 13, 6:32 AM EST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
632 AM EST SAT FEB 13 2016
PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-141145-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
632 AM EST SAT FEB 13 2016
...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...WIND CHILL ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM
EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
A STORM SYSTEM LIFTING UP THE APPALACHIAN MOUNTAINS COULD
POTENTIALLY BRING HEAVY RAIN OR SNOW TO CENTRAL PENNSYLVANIA
LATE MONDAY INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ004>006-037-041-042-141145-
WARREN-MCKEAN-POTTER-TIOGA-NORTHERN LYCOMING-SULLIVAN-
632 AM EST SAT FEB 13 2016
...WIND CHILL WARNING IN EFFECT UNTIL 11 AM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL WARNING.
A STORM SYSTEM LIFTING UP THE APPALACHIAN MOUNTAINS COULD
POTENTIALLY BRING HEAVY RAIN OR SNOW TO CENTRAL PENNSYLVANIA
LATE MONDAY INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ024-033-141145-
CAMBRIA-SOMERSET-
632 AM EST SAT FEB 13 2016
...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST SUNDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
A STORM SYSTEM LIFTING UP THE APPALACHIAN MOUNTAINS COULD
POTENTIALLY BRING HEAVY RAIN OR SNOW TO CENTRAL PENNSYLVANIA
LATE MONDAY INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ010>012-017-018-141145-
ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
632 AM EST SAT FEB 13 2016
...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
A STORM SYSTEM LIFTING UP THE APPALACHIAN MOUNTAINS COULD
POTENTIALLY BRING HEAVY RAIN OR SNOW TO CENTRAL PENNSYLVANIA
LATE MONDAY INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Weather, Lebanon
- When
- February 13, 9:25 AM EST to February 14, 7:00 AM EST
- Where
- Lebanon forecast zone
- Deaths
- 0 direct, 3 indirect
- Injuries
- 0 direct, 70 indirect
- Reported by
- Emergency Manager
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
A snow squall combined with blowing snow produced sudden blinding whiteout conditions along I-78 westbound at mile marker 7.5 in Bethel Township. Just before 930AM, the brief whiteout caused a 64-car pileup that killed 3 people and injured at least 70 others.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, February 13, 2016$50,000 · 1 event
- High Wind in Wyoming, February 13 to 14, 201669 kt wind · 31 events
- Winter Storm and High Wind in North Carolina, February 13 to 16, 2016$20,000 · 59 kt wind · 13 events
- Extreme Cold in New York, February 13 to 14, 201627 events
- Strong Wind in New York, February 13, 20161 injured · $20,000 · 1 event
- Extreme Cold in Massachusetts, February 13 to 14, 201616 events
- Winter Storm in South Dakota, February 13 to 14, 201613 events
- Extreme Cold and Cold in New Jersey, February 13 to 14, 201612 events
- Extreme Cold and Cold in Pennsylvania, February 13 to 14, 201612 events
- High Wind in Wyoming, February 13, 2016$4,000 · 70 kt wind · 11 events
- Ice Storm and Winter Weather in Montana, February 13, 201610 events
- Extreme Cold in New York, February 13 to 14, 20168 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611703.